Alert archive / Minnesota / Beach Hazards Statements in 2016
Beach Hazards Statement 18, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 28, 2016, 3:55 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Sep 28, 2016, 4:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2016, 3:55 AM CDT (08:55 UTC)
- In effect from
- Sep 28, 2016, 4:00 AM CDT
- Expired
- Sep 28, 2016, 3:41 PM CDT
- In force
- 12 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957 WHUS43 KDLH 280855 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 355 AM CDT WED SEP 28 2016 MNZ037-WIZ001-290100- /O.NEW.KDLH.BH.S.0018.160928T0900Z-160929T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 355 AM CDT WED SEP 28 2016 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT THROUGH THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
2 follow-up statements
205 WHUS43 KDLH 281438 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 938 AM CDT WED SEP 28 2016 MNZ037-WIZ001-290100- /O.CON.KDLH.BH.S.0018.000000T0000Z-160929T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 938 AM CDT WED SEP 28 2016 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
317 WHUS43 KDLH 282041 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 341 PM CDT WED SEP 28 2016 MNZ037-WIZ001-282145- /O.CAN.KDLH.BH.S.0018.000000T0000Z-160929T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 341 PM CDT WED SEP 28 2016 ...BEACH HAZARDS STATEMENT IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE BEACH HAZARDS STATEMENT. * THE ONSHORE WINDS FROM LAKE SUPERIOR ALONG THE DULUTH AND SUPERIOR LAKE SHORELINES HAVE WEAKENED SINCE EARLIER TODAY...SO THE THREAT OF RIP CURRENTS IS NOT AS HIGH AS IT WAS THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ G2
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 28, 3:25 AM CDT, 30 minutes earlier.
Area forecast discussion, Sep 28, 3:25 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
325 AM CDT WED SEP 28 2016
.SHORT TERM...(Today through Thursday)
Issued at 325 AM CDT Wed Sep 28 2016
A stacked low over Lake Superior is finally departing, moving
south/southeast towards the Ohio Valley, which will result in
decreasing chances for rain and gradually clearing skies tonight into
Thursday. Temperatures will be on a warming trend for highs - in the
mid 50s to near 60 today, upper 50s to mid 60s Thursday - with
tonight the coolest night of the week as skies clear out and lows
fall into the upper 30s to low 40s, coolest across north-central
Minnesota.
On the synoptic scale the stubborn upper low is finally exiting
stage-right, but not without another cloudy day across the
Northland. Mid and low-level moisture looks to continue to wrap
around the low resulting in mostly cloudy skies today, but less wind
today compared to the breezy past two days. Highs will be warmer as
the coolest air aloft departs to the east and some breaks in the
clouds are possible. Across northwest Wisconsin and especially east
of the Bayfield peninsula showers/sprinkles will continue to be
possible through the day. Late today into tonight a mid-level ridge
will build in from the west aloft and a surface high centered near
Lake of the Woods builds leading to clearing skies and calm
conditions. Fog/stratus will be possible towards Thursday morning,
mainly across inland areas of northwest Wisconsin where the best
leftover boundary layer moisture will be located. If skies clear
earlier than anticipated some parts of northern Minnesota could
approach the mid 30s, but given the cloud coverage upstream do not
anticipate any kind of widespread frost - most locations will have
lows in the 40s with the coolest spots in the upper 30s. Warmer with
more sun on Thursday as high pressure continues to build in from the
west. Most of the warmth can be attributed to the solar heating as
temps aloft Thursday will be about the same as today (850mb temps
around +3 to +6C).
.LONG TERM...(Thursday night through Tuesday)
Issued at 325 AM CDT Wed Sep 28 2016
High pressure will initially nudge its way into the Upper Midwest
from Ontario as a cutoff low rotates along the Ohio River Valley.
This will bring dry and quiet weather for Friday. Low temperatures
will be in the 40s Thursday night. High temperatures on Friday will
be in the mid to upper 60s.
Cloud cover will increase on Saturday, mainly across NW WI, as the
cutoff low retrogrades from the Ohio River Valley into the central
Great Lakes. Expect the high to continue nudging into NE MN, which
should keep the clouds at bay. Due to the cutoff, increased to
chance POPs across far eastern portions on NW WI. Both the
GFS/ECWMF/GEM are in good agreement with the cutoff pushing
northeastward into the central/eastern Great Lakes. Highs on
Saturday and Sunday will be in the 60s with low temperatures in the
40s throughout the Northland.
After Sunday, the GFS/ECMWF/GEM synoptically are a little different
in kicking out the cutoff system with the GFS/GEM being more
progressive than the ECMWF. This system will eventually move into the
Northeast US while a trough digs and deepens across the Western half
of the US. Ahead of the trough, an area of low pressure will develop
in the Plains. This will bring the next chance of showers/storms for
Monday through Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1222 AM CDT Wed Sep 28 2016
The vertically stacked system was located over northern Lake
Superior at the start of the forecast, while high pressure was
working into North Dakota. MVFR ceilings, with patchy IFR, will
affect the terminals until late afternoon when some improvement to
VFR is possible. Some showers will move into northwest Wisconsin and
near DLH through sunrise. These showers will be difficult to time
and will use VCSH to account for this variability.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 59 45 60 45 / 0 0 0 0
INL 58 42 61 41 / 0 10 0 0
BRD 61 42 64 45 / 0 0 0 0
HYR 59 45 63 43 / 20 10 0 0
ASX 58 48 61 45 / 20 20 10 0
&&
.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for
LSZ140>143-146-147.
Small Craft Advisory until 4 PM CDT this afternoon for LSZ144-
145.
Small Craft Advisory until 10 PM CDT this evening for LSZ121-148.
&&
SHORT TERM...JJM
LONG TERM...WL
AVIATION...GSFHazardous weather outlook, Sep 28, 3:48 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 348 AM CDT WED SEP 28 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291015- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 348 AM CDT WED SEP 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE STORMS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-291015- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 348 AM CDT WED SEP 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT STRONG NORTH TO NORTHEASTERLY FLOW WILL BE PRESENT ACROSS WESTERN LAKE SUPERIOR THIS MORNING...AND WILL RELAX THROUGHOUT THE DAY. THE WINDS AND RESULTING WAVES WILL CONTINUE TO RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT PORTIONS FOR THE NORTH AND SOUTH SHORES THROUGH WEDNESDAY. PLEASE READ THE LATEST MARINE WEATHER STATEMENTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR MONDAY EVENING THROUGH WEDNESDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE STORMS AT THIS TIME. WL MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Nearby
Beach Hazards Statements in Minnesota, 2016Beach Hazards Statements in Wisconsin, 2016Every beach hazards statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.